I spent two months in anti anti-psychotic mode in 2019. My clozapine was never a jagged little pill like all the other anti-psychotics I’d been on, a varied selection ranging from tiny pink aripiprazole to harder to swallow chunks of olanzapine.
From my point of view all these cursed little Tic Tac’s did was give me side effects. Similar to restless leg syndrome they all had their own evil little agenda. “Hi there Aripiprazole, my name is Olanzapine. I have just been prescribed by Pete’s doctor to replace you, can you give me the skinny on how to make him uncomfortable?” “Hi Olanzapine. Of course I can, that’s what we’re here for isn’t it? I’ve had some tactics passed down to me from Haloperidol, Risperidone, Chlorpromazine…and it seems the best way is to wait until Pete is winding down at the end of the day, watching TV or trying to fall asleep, then strike. And when you do, try and really do a number on him”
This was 2001 – 2006. Having side effects from strong medication on my first sectioning in 2001, feelings that I had no clue or insight to what they were, was a contributing factor to feeling so bad that I escaped from the locked ward and threw myself off a bridge. It is of note that I was unlucky to have such strong side effects, they are usually more manageable.
My side effects were the same from all these drugs, but varied in intensity. They’d make my muscles twitchy and strangely uncomfortable, like someone was using a lemon zester on my insides and throughout my nervous system. Sometimes I’d rock back and forth to alleviate it.
Another side effect I often had was a common one, hyper-salivation, for two years I slept with a towel on my pillow. And the third was having stiff muscles, especially in the face and tongue. All very strange. This is why patients on mental health wards sometimes look like they do, you know, dribbling, swaying from side to side and babbling a bit. I don’t want to stereotype, it’s rare to see this these days but that’s what happened to me when I was hospitalised and I’ve seen it several times.
I’m not disrespecting any doctors, I know for a fact that they feel accountable for doing a good job and they are skilled at casting a wide net to match a patient with the most appropriate medication. It’s done a bit by trial and error though.
And so, after five years sifting through the choices of appropriate medication for me, after nothing worked all that well, my psychiatrist told me about clozapine. In 2006 I had spent the previous two years being punched in the brain by Satan himself repeatedly in the form of panic attacks, six hours a day, seven days a week. You can imagine my joy when a week after being put on clozapine my panic attacks had nearly disappeared. It may have been a Placebo thing, in talks clozapine was described to me as a new drug, a last resort, and the phrase “miracle cure” even got passed around.
Clozapine worked so well for me, it enabled me to begin my recovery journey and since 2006 I have been recovering steadily and surely. It had no side effects on me either, though a possible side effect is tachycardia, or very fast heartbeat.
In August 2018 though, my pulse rate increased a bit. At rest it was usually about 90, which is not a worry in the medical world, but the average is between 60 and 80. It began to stress me out and I wondered if being on four pills a day was doing more harm than good. I wondered, it played on my mind for a few months. I spoke to a few medical and mental health professionals, who all said don’t worry. But I want a pulse rate of 70, not 90. I knew it was likely the clozapine, and so I had a bit of a think.
“I know myself. I have been in clear recovery from my anxiety and psychosis, without a single relapse (trying times were common, but in a normal way, nobody has a problem free life). I’ve learned, listened, worked toward becoming well…I have insight into my illness, I’m strong, I’ve dealt with panic attacks before, I know what works for me, I know what to do if things go awry, meditation, grounding techniques…I’ve learned lots of wellness recovery skills in 16 therapy sessions.
I live with my mum. She’s genuinely very smart, and an ex psychiatric nurse, my dad lives around the corner, he’s a semi-retired psychiatric nurse. I have great support and I know what to do if things go badly. I’m strong enough to try and see what happens if I lower my dose from four pills a day to two and my parents can help keep an eye on things.
I did it, and my pulse rate went down to 75 immediately. It was nice. It stayed like that for six weeks until my psychiatrist caught wind of it…she was not best pleased! She made an emergency appointment and let’s just say that she used a coercive approach to get me back on three a day! We have a great relationship, she’s 25 years my senior and quite motherly with me.
“Nooo, Pete, you really can’t just halve your dosage like that. The risk of relapse is just too high. Why don’t you just go back to four a day and we’ll all be happy, there’s nothing to worry about.”
“Because Doc, my fast heart rate was making me anxious, so I looked closely at the situation and decided that for many reasons (I cited the above), I am in a position that decreasing the dosage is not such a bad idea.”
“Peter, I don’t agree, you’ve come so far haven’t you? We can’t risk throwing away all of that progress now.”
“Yes but look, It’s been six weeks, and I’m feeling great. My pulse is down and I am keeping a close eye on the situation. So is my mum. I feel I have to do this. And what’s the problem anyway? It’s been six weeks and no trouble at all.”
“I would say you’ve been lucky so far – relapses can take months after medication cessation, and we really don’t want to go down that road. If you are worried about your heart rate I can give you some beta blockers?”
I’m thinking – ‘yeah sure, being on beta blockers, that sounds like fun.’
We talked, arguing sedately and calmly for another 30 minutes. She insisted we do a clozapine levels check and that she would only let it rest if my clozapine levels were still in the therapeutic range.
I walked home feeling like I knew better than my psychiatrist. I got where she was coming from, but I deduced that I was one of the rare cases that could come off a medication with success.
Then a week later I had a relapse, gosh darn it. I went to see Monet’s Garden in France and had to ride out a constant state of weirdly muted panic and anxiety while there, for a few days. I hadn’t had anxiety for a while, and though I was clearly relapsing and I knew it, I was still able to deal with it, having been through it before at ten times the intensity. But it wasn’t nice.
I got back home from beautiful France, still in a state of relapse. I’d go to the gym, that’ll shift it, but no. I spent the next two weeks trying to feel better, trying to see it through, stalwartly knowing that anxiety is temporary and it passes. The cloud of panic, though not as bad as it used to be, hung around me for about three weeks, then I upped my clozapine dosage. I went up to three pills a day, and it worked overnight. I had my 90% wellness back again, the anxiety was gone. Normality ensued. I saw my doctor and was humbled.
She was right. I was lucky, relapses can be much worse than this, and though mine was not terrible, it was still a relapse. My heart rate has even stayed at about 80 BPM which is nice! I continue to exercise, I eat quite well and I live a full life.
So todays tip is don’t change medication until you have spoken to your doctor. They have a lot of experience with this stuff, they read and write articles and books on it all the time. They are enthusiastic and passionate about providing the best care. They want to work alongside you but they usually know best.